Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Missoula, MT

July 17, 2013Granite County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2013, 3:32 PM MDT for Granite County, Powell County, Montana. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2013, 3:32 PM MDT (21:32 UTC)
Expired
Jul 17, 2013, 4:15 PM MDT
In force
43 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 106 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:10 PM MDTTSTM WND DMG5 N Avon, MTBARN WAS TOTALED BY STRONG WIND. ALSO SEVERAL TREES WERE UPROOTED WHILE SOME WERE BROKEN IN HALF. ONE COTTONWOOD TREE, APPROX. 24 INCHES IN DIAMETER WAS UPROOTED.
Jul 17, 4:10 PM MDTHAIL 1.56 N Avon, MTHAIL BROKE ALL PORCH WINDOWS ON THE EAST SIDE OF THE HOUSE. HAIL COVERED THE GROUND. HAIL DURATION 8 MINUTES
Jul 17, 4:16 PM MDTHAIL 1.56 Nne Avon, MTFOUR TO FIVE FOOT TALL HAY CROP DECIMATED BY HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:48 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS55 KMSO 172132
SVRMSO
MTC039-077-172215-
/O.NEW.KMSO.SV.W.0018.130717T2132Z-130717T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
332 PM MDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA...
  NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 415 PM MDT.

* AT 324 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF DRUMMOND...
  AND WAS MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...AVON...BROCK CREEK...DRUMMOND...
  FINN...GARRISON...GOLDCREEK AND JENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4654 11246 4649 11309 4668 11316 4684 11255
TIME...MOT...LOC 2132Z 258DEG 20KT 4660 11298

$$

ZUMPFE
2 follow-up statements
853 
WWUS55 KMSO 172146
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
346 PM MDT WED JUL 17 2013

MTC039-172156-
/O.CAN.KMSO.SV.W.0018.000000T0000Z-130717T2215Z/
GRANITE MT-
346 PM MDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4656 11247 4651 11297 4669 11302 4678 11253
TIME...MOT...LOC 2146Z 257DEG 20KT 4662 11286

$$

MTC077-172215-
/O.CON.KMSO.SV.W.0018.000000T0000Z-130717T2215Z/
POWELL MT-
346 PM MDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL POWELL COUNTY...

* AT 338 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOLDCREEK...OR ABOUT 11 MILES EAST OF DRUMMOND...AND WAS MOVING
  EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4656 11247 4651 11297 4669 11302 4678 11253
TIME...MOT...LOC 2146Z 257DEG 20KT 4662 11286

$$

ZUMPFE
149 
WWUS55 KMSO 172159
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT WED JUL 17 2013

MTC077-172215-
/O.CON.KMSO.SV.W.0018.000000T0000Z-130717T2215Z/
POWELL MT-
359 PM MDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL POWELL COUNTY...

* AT 352 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROCK CREEK...OR ABOUT 15 MILES NORTH OF DEER LODGE...AND WAS
  MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4656 11247 4651 11297 4669 11302 4678 11253
TIME...MOT...LOC 2159Z 264DEG 26KT 4662 11270

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:13 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 17, 2:13 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
213 PM MDT Wed Jul 17 2013

...Very HOT and Dry conditions Thursday through Monday...

.DISCUSSION...Thunderstorms are developing over the region with a
weak storm system moving over northwest Montana. Some of these
thunderstorms may produce local heavy rain, hail and wind gusts to
50 mph. Check out our twitter feed for real-time information of
location and intensity of storms. Convection will end later this
evening as a drier airmass and high pressure move into the region.

Thursday through Sunday...High pressure will persist through the
weekend resulting in very hot temperatures and dry conditions.

Forecast highs:
Thursday and Friday...Mid 90s
Saturday and Sunday...Mid and upper 90s.

90 plus degree weather will continue through the middle of next
week. One possible change to the region may be a brief flattening
of the ridge on Monday or Tuesday which could increase west winds
and pose a potential fire weather impact. Confidence is low right
now for this scenario as little agreement exists among the current
weather models.

&&

.AVIATION...Thunderstorms, some possibly severe, developing over
the region may produce hail, gusty winds and locally heavy rain.
All Northern Rockies terminals have a potential for thunderstorms
through 18/0300z.

&&

.Climate...The overnight low Wednesday morning was 70 degrees. This
makes it only the third time in the history of Missoula weather the
overnight low has been 70 or higher.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nester

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 17, 2:49 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT WED JUL 17 2013

IDZ010-172130-
EASTERN LEMHI COUNTY-
249 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GILMORE...OR 45 MILES EAST
OF CHALLIS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NICHOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4424 11333 4431 11335 4441 11342 4453 11301
      4443 11297 4441 11289 4437 11285 4438 11282
      4437 11280 4433 11280
TIME...MOT...LOC 2049Z 253DEG 22KT 4434 11330
Special weather statement, Jul 17, 2:53 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT WED JUL 17 2013

MTZ006-007-172145-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
253 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 345 PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DRUMMOND...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...EDS GULCH
IN DRUMMOND AND NEW CHICAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4689 11318 4676 11289 4646 11325 4655 11340
TIME...MOT...LOC 2054Z 211DEG 20KT 4662 11322
Special weather statement, Jul 17, 3:06 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT WED JUL 17 2013

MTZ001-003-172130-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
306 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND
NORTHWESTERN LAKE COUNTIES UNTIL 330 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG ARM...OR 9 MILES NORTHWEST OF POLSON...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...DAYTON...
PROCTOR...ROLLINS AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4803 11407 4800 11407 4800 11405 4797 11405
      4796 11407 4792 11402 4783 11401 4767 11431
      4781 11455 4809 11418
TIME...MOT...LOC 2106Z 228DEG 22KT 4779 11430
Local storm report, Jul 17, 3:20 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 N KILA                48.15N 114.46W
07/17/2013  M0.75 INCH       FLATHEAD           MT   TRAINED SPOTTER

&&

IRIS SYSTEM
Special weather statement, Jul 17, 3:28 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
328 PM MDT WED JUL 17 2013

IDZ010-172200-
EASTERN LEMHI COUNTY-
328 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILMORE...OR 50 MILES EAST OF CHALLIS...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NICHOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4436 11339 4444 11345 4442 11350 4446 11356
      4479 11316 4463 11304 4459 11306 4453 11300
      4446 11299 4441 11289 4437 11285 4437 11280
      4431 11280 4422 11301 4423 11315
TIME...MOT...LOC 2128Z 235DEG 24KT 4445 11316

ZUMPFE
Local storm report, Jul 17, 3:30 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
330 PM MDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             7 NNE REXFORD           48.99N 115.10W
07/17/2013  E0.50 INCH       LINCOLN            MT   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZE TO MARBLE SIZE.
            HAIL DURATION 1 MINUTE OBSERVER LOCATION 8
            MI N OF EUREKA

&&

IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:21 PM MDTSpecial Weather StatementMSOLincoln39 min
Jul 17, 2:36 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 17, 2:42 PM MDTSpecial Weather StatementMSOFlathead33 min
Jul 17, 2:49 PM MDTSpecial Weather StatementMSO41 min
Jul 17, 2:53 PM MDTSpecial Weather StatementMSOPowell52 min
Jul 17, 2:56 PM MDTSevere Thunderstorm WarningMSOFlathead49 min
Jul 17, 3:02 PM MDTSevere Thunderstorm WarningMSOMissoula43 min
Jul 17, 3:06 PM MDTSpecial Weather StatementMSOLake24 min
Jul 17, 3:08 PM MDTSevere Thunderstorm WarningMSOLincoln37 min
Jul 17, 3:26 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake49 min
Jul 17, 3:28 PM MDTSpecial Weather StatementMSO32 min
Jul 17, 3:42 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell63 min
Jul 17, 3:43 PM MDTSevere Thunderstorm WarningMSOFlathead47 min
Jul 17, 4:00 PM MDTSevere Thunderstorm WarningMSOFlathead30 min
Jul 17, 4:12 PM MDTSevere Thunderstorm WarningMSOPowell33 min
Jul 17, 5:20 PM MDTSpecial Weather StatementMSODeer Lodge40 min
Jul 17, 5:39 PM MDTSpecial Weather StatementMSOMissoula51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.